Kansas, 2006

Hail and Damaging Wind in Kansas, April 1, 2006

April 1, 2006 · NWS GLD · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 1, 3:20 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 1, 3:20 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MST SAT APR 1 2006

.DISCUSSION...MAIN FORECAST CONCERNS DEAL WITH POTENTIAL WIND ADVISORY SUN...WITH
MAIN EMPHASIS PLACED ON SVR POTENTIAL TNT.

12Z UPPER AIR ANALYSIS INDICATES PROGRESSIVE S/WV TROF PUSHING INTO
WRN CO AND NM. CYCLOGENESIS ONGOING IN ERN CO AND WRN KS IN RESPONSE
TO THIS S/WV TROF WITH A WARM FRONT PUSHING INTO SRN KS. FURTHER
SOUTH...BOUNDARY LAYER DEW POINTS IN THE MID 50S/LWR 60S WL CONTINUE
TO SURGE NORTHWARD WITH A WELL DEFINED DRYLINE FM SRN KS
EXTENDING TO THE WRN PRTNS OF THE TX AND OK PANHANDLE. EXPECT
STORMS TO DEVELOP SOUTH OF THE CWA AND MOVE TO THE NORTHEAST.
SHEAR PROFILES AND INCREASING INSTABILITY SUPPORT LARGE HAIL AND
ISOLATED TORNADOES...ESPECIALLY OVR THE ERN PRTN OF THE CWA.

SFC LOW WL PUSH INTO WRN IA SUN. FCST SOUNDINGS INDICATE DECENT
MIXING AND COMBINED CAA AND STEEP LAPSE RATES...GUSTY NW WINDS CAN
APPROACH ADVISORY CRITERIA. HOWEVER DECIDED TO HOLD OFF ON ISSUING
ANY WIND ADVISORY HEADLINES ATTM SINCE FORECASTED WIND GUSTS ARE
RIGHT ON THE BORDER OF ADVISORY CRITERIA.

ACTIVE UPPR AIR PATTERN IS EXPECTED NEXT WEEK AS RIDGE BUILDS OVR
THE ROCKIES MON WHILE A PAC LOW APPROACHES THE W COAST. MODELS ARE IN
REASONABLE AGREEMENT WITH THE PHASING AND TIMING WITH THE H5
HTS...ALTHOUGH THE GFS IS SLIGHTLY FASTER. WEAK S/WV TROF AND SFC
LOW TO PUSH INTO THE HIGH PLAINS TUE...ALTHOUGH BEST LLVL MOISTURE
AND UPPER LVL DYNAMICS APPEAR TO BE CONFINED SOUTH OF THE CWA. THUS
PULLED THE SLIGHT CHANCE OF TRW. PAC LOW AS MENTIONED ABOVE IS
PROGGED BY THE GFS TO INTENSIFY AS IT PROGRESSES TO THE EAST WHILE
THE ECMWF HANGS BACK TO THE NORTHWEST. FOLLOWED THE GFS FOR THIS
SCENARIO WITH DRY SLOTTING OVR WRN KS WED BUT WRAP AROUND MOISTURE
WL SUPPLY SLIGHT CHANCE OF TRW THUR.

REMAINDER OF EXTENDED LOOKS TO BE IN FINE SHAPE SO NO CHANGES WERE
WARRANTED ATTM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, Apr 1, 10:35 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MST SAT APR 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1135 AM CST SAT APR 1 2006 /1035 AM MST SAT APR 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL ARE EXPECTED AFTER
4 PM MST (5 PM CST) MAINLY EAST OF THE COLORADO AND KANSAS
BORDER.

A WARM FRONT WILL LIFT NORTH INTO WESTERN KANSAS AND PORTIONS OF
FAR SOUTHWEST NEBRASKA AFTER 4 PM MST (5 PM CST). ISOLATED
THUNDERSTORMS WILL INITIALLY DEVELOP ALONG THIS BOUNDARY THEN
INCREASE IN COVERAGE THROUGH MIDNIGHT.

WIND PROFILES ARE FAVORABLE FOR ROTATING THUNDERSTORMS WHICH
COULD LEAD TO VERY LARGE HAIL AND A FEW TORNADOES. DAMAGING WINDS
ARE ALSO POSSIBLE. STORM MOTIONS WILL GENERALLY BE TO THE
NORTHEAST AT 30 MPH SO ALTHOUGH FLOODING IS NOT EXPECTED LOCALLY
HEAVY RAINFALL IS.

THE BEST CHANCE FOR SEVERE WEATHER THROUGH TONIGHT WILL BE EAST OF
A LINE EXTENDING FROM LEOTI TO OAKLEY AND OBERLIN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
SHORTLY AFTER SUNRISE SUNDAY AND LAST THROUGH SUNSET.

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE AREA NEXT
TUESDAY AND THURSDAY. AT THIS TIME THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 4 PM MST (5 PM CST) EAST
OF COLORADO AND KANSAS BORDER.

DDT

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Graham

When
April 1, 4:26 PM MST
Where
Graham County, Hill City
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -99.850

Hail, Norton

When
April 1, 4:40 PM MST
Where
Norton County, Lenora
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494947, 5494948.